MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWINFIX ULTRA PK 5.5MM W/ 2 UB-BL &BLK; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWINFIX ULTRA PK 5.5MM W/ 2 UB-BL &BLK; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72202625
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that, during an unknown procedure, the anchor did not maintain the structural integrity when screwing into the humeral head of the patient, cracking under pressure of cortical bone, despite reportedly dilating bone correctly with 3.8 mm tapered awl dilator.The procedure was completed with a back up device with no delay or patient injury reported.
 
Additional Manufacturer Narrative
One 72202625 twinfix ultra pk 5.5mm suture anchor was reported on.The failed device used for treatment, was not returned, but rather, seven new and unopened devices were returned to represent the allegation.The complaint stated: ¿the anchor did not maintain the structural integrity when screwing into the humeral head of the patient, cracking under pressure of cortical bone, despite reportedly dilating bone correctly with 3.8 mm tapered awl dilator.¿ a sample device was tested.It was inserted, seated flush and properly.There were no unusual observations.It was then tested in an inferior hole where it was apparent that excess torque was required to rotate.The anchor did not seat flush.With continued rotations, the anchor would have become damaged or fractured.Instruction for use (ifu) documentation is quite specific and confirms instructions, precautionary statements and recommendations for proper use of product.Per ifu: ¿if more torque is required to insert the anchor, stop and ensure that the hole size and depth are correct for the bone conditions encountered.It may be necessary to reduce the anchor size or increase the hole size to achieve optimal insertion force.It is the responsibility of the surgeon to determine the patient¿s bone condition, appropriately prepare the insertion site, and determine the suitability of the implant for the procedure.Caution: use of excessive force during insertion can cause failure of the suture anchor or insertion device.A two-finger ao technique should be used to insert the anchor.¿ product met specifications upon release to distribution.No root cause related to the manufacture of this device was confirmed.
 
Event or Problem Description
It was reported that, during a rotator cuff repair, the anchor did not maintain the structural integrity when screwing into the humeral head of the patient, cracking under pressure of cortical bone, despite reportedly dilating bone correctly with 3.8 mm tapered awl dilator.All the pieces were removed.The procedure was completed with a back up device with no significant delay or patient injury reported.

Brand Name
TWINFIX ULTRA PK 5.5MM W/ 2 UB-BL &BLK
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8954188
Report Number1219602-2019-01080
Device Sequence Number19485358
Product Code MBI
UDI-Device Identifier03596010647535
UDI-Public03596010647535
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K093228
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/04/2023
Device Catalogue Number72202625
Device Lot Number2013988
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2019
Initial Date Received by Manufacturer 08/15/2019
Supplement Date Received by Manufacturer09/05/2019
10/03/2019
Initial Report FDA Received Date09/02/2019
Supplement Report FDA Received Date09/05/2019
10/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1